Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jan 12, 2005, 11:37 AM CST for Davis County, Polk County, Iowa. It was in force for 39 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 12, 2005, 11:37 AM CST (17:37 UTC)
- Expired
- Feb 20, 2005, 6:00 AM CST
- In force
- 39 days
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Davis County, IA, Polk County, IA
The radar
The Des Moines radar (KDMX), 19 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 121737 SVRDMX IAC051-121815- /X.NEW.KDMX.SV.W.0001.050112T1737Z-050112T1815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1137 AM CST WED JAN 12 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAVIS COUNTY IN SOUTHEAST IOWA. * UNTIL 1215 PM CST. * AT 1134 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 11 MILES SOUTH OF BLOOMFIELD...OR 30 MILES SOUTH OF OTTUMWA...AND MOVING NORTHEAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR PULASKI BY 1145 AM CST. THE LOCATION OF BLOOMFIELD MUNICIPAL AIRPORT IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 4059 9264 4060 9220 4090 9217 4089 9242 $$ JOHNSON
3 follow-up statements
000 WUUS53 KDMX 201136 SVRDMX IAC153-201200- /O.NEW.KDMX.SV.W.0001.050220T1136Z-050220T1200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 536 AM CST SUN FEB 20 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN POLK COUNTY IN CENTRAL IOWA. * UNTIL 600 AM CST. * AT 535 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR PLEASANT HILL...OR NEAR DES MOINES...AND MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR MITCHELLVILLE BY 545 AM CST. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4177 9359 4151 9364 4152 9335 4177 9336 $$ COGIL
000 WWUS53 KDMX 201145 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 544 AM CST SUN FEB 20 2005 IAC153-201200- /O.CON.KDMX.SV.W.0001.000000T0000Z-050220T1200Z/ POLK IA- 544 AM CST SUN FEB 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN POLK COUNTY UNTIL 600 AM CST... AT 540 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR ALTOONA...OR 10 MILES EAST OF DES MOINES...AND MOVING EAST AT 55 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR MITCHELLVILLE BY 545 AM CST. LAT...LON 4177 9359 4151 9364 4152 9335 4177 9336 $$ COGIL
000 WWUS53 KDMX 201152 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 551 AM CST SUN FEB 20 2005 IAC153-201201- /O.CAN.KDMX.SV.W.0001.000000T0000Z-050220T1200Z/ POLK IA- 551 AM CST SUN FEB 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN POLK COUNTY HAS BEEN CANCELLED... AT 550 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. NICKLE SIZED HAIL WAS REPORTED NEAR THE FAIRGROUNDS AT 544 AM. LAT...LON 4177 9359 4151 9364 4152 9335 4177 9336 $$ COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 4:42 AM CST, 6 hours 55 minutes earlier.
Area forecast discussion, Jan 12, 4:42 AM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE DES MOINES IA 442 AM CST WED JAN 12 2005 .CORRECTED DAY AND DATE. .DISCUSSION...SHORT TERM THROUGH TONIGHT...COMPLICATED FORECAST ONCE AGAIN TODAY WITH MANY SOLUTIONS FOR THE SAME DATA...WHILE GFS POINTS TO WARMER/RAIN SCENARIO WITH LESS ICE...ETA/RUC ATTEMPTING TO BRING IN COLD AIR MORE QUICKLY THIS PM WHICH ALLOWS FOR A NARROW BAND OF HEAVIER ICE OVER THE EASTERN COUNTIES OF THE CWA ALIGNED NE/SW. ONE THING THE MODELS HAVE ALL COME INTO AGREEMENT WITH IS THE TIMING OF THE MAIN WAVE EJECTING FROM THE SW THOUGH DETAILS STILL DIFFER ON DEF ZONE BEHIND THE LOW AND THE LOW PLACEMENT/STRENGTH. WITH WATCH OUT AND BEGINNING TIME ADJUSTED PM YESTERDAY TO ACCOUNT FOR LATER ARRIVAL OF SYSTEM...HAVE OPTED TO GO WITH WINTER WX ADVISORY FOR THE ENTIRE AREA TODAY/EVENING. ONGOING FZDZ AND AREAS OF DENSE FOG MAKING FOR VERY SLIPPERY TRAVEL EARLY TODAY AND THIS WILL ONLY IMPROVE SLOWLY THIS MORNING AS TEMPERATURES WILL CONTINUE NEAR THE FREEZING MARK FOR A WHILE. ESE FLOW AT THE SFC HAS ALLOWED FOR WARM AIR TO MOVE INTO THE EASTERN SECTIONS OF THE STATE AND FREEZING LINE NOW BACKING TO THE NW VERY SLOWLY INTO THE AFTERNOON. MAIN FRONT STILL STRADDLED FROM CENTRAL OK TO JUST ABOUT STL AT 4 AM. INCREDIBLY WARMER SOUTH OF FRONT WITH 20 F CONTRAST. CONVECTION ONGOING OVER NE ILLINOIS AS THE FIRST IN A SERIES OF VORT X MOVE NE WITH THE FLOW. A MINOR SFC WAVE ASSOCIATED WITH THE FIRST LOW NOW EAST...WITH THE LOWEST SFC PRESS OF 989MB WITH THE MAIN SYSTEM IN COLORADO. THIS WILL BE THE SYSTEM THAT BRINGS THE FORCING AND MOISTURE BACK IN EARNEST LATER THIS AFTERNOON THOUGH MAIN CONVEYOR BELT AT 850 MB STILL MOVING EAST WITH SHORT WAVES TRANSLATING EAST TODAY. MODELS CONTINUE TO DIFFER...AND HAVE GONE WITH A COMPROMISE SOLN FOR TODAY. ETA SEEMS TO BE HANDLING THE THERMAL FIELDS BETTER THAN GFS IN THE SOUTH...BUT IT FAILS WITH THE NORTHERN STREAM. GFS KEEPS CANADIAN LOW NORTH OF BORDER AND BRINGS COLDER AIR IN LATER TONIGHT WHILE ETA CONTINUES TO DEVELOP A LOW FARTHER SOUTH AND COLD FRONT SOUTH INTO IOWA BY 18Z. WITH THE ETA/META/RUC THIS COLDER AIR ARRIVES PRIOR TO THE MAIN BATCH OF PRECIP LATER TODAY...AND ALLOWS FOR MORE AND LONGER PERIOD OF FREEZING RAIN. NOTHING IN THE SFC SHOWS THAT THIS LOW WILL BE DROPPING SOUTH...SO HAD TO DISCOUNT THIS COLDER AIR ARRIVING EARLY IN THE AFTERNOON. THUS...CHANCES FOR SIGNIFICANT ICING GREATER THAN ONE-QUARTER INCH HAVE DIMINISHED...HOWEVER...STILL ENOUGH COLD AIR AROUND TO CREATE PROBLEMS ESPECIALLY LATE AFTERNOON AND EVENING AS THE CHANGEOVER FINALLY OCCURS FROM NW TO SE. STILL MAY SEE ICE ACCUMULATIONS UP TO ONE-QUARTER INCH OVER THE EASTERN SECTIONS OF THE FORECAST AREA THIS EVENING. SHOWALTER AGAIN TODAY INDICATE A BATCH OF ELEVATED CONVECTION POSSIBLE SO HAVE INCLUDED THUNDER CHANCE AGAIN THROUGH THIS EVENING. BY THIS EVENING THE MODELS MORE IN AGREEMENT WITH A WEAKER...SHEARED SOLUTION AND LOW DEPARTING TO THE EAST...A BIT MORE SLOWLY WITH SOME PRECIP UNTIL 06Z TIME-FRAME AS THINGS WIND DOWN. DEF ZONE BEHIND SYSTEM ALL BUT GONE WITH LATEST SHEARED SOLUTION SO ONLY A MIX OF SLEET...SNOW...AND SOME FZRA ON THE BACK SIDE OF THE FRONT BEFORE MIDNIGHT. MINOR SNOW ACCUMS STILL POSSIBLE YET THIS EVENING THROUGH MIDNIGHT. .LONG TERM...THU THRU TUE...COLD AIR STILL ON THE WAY. MODELS HINT AT UPPER JET ENERGY AND WEAK FEATURES MOVING EAST THROUGH FLOW INTO THE WEEKEND. BY FRIDAY WEAK UPGLIDE WITH CON PRESS DEF SUGGESTING FLURRIES AND CLOUDY CONDITIONS. WEEKEND COLD SPELL REMAINS INTACT WITH CHANCE OF LIGHT SNOW AGAIN ON SUNDAY. TWEAKED TEMPS ONLY A BIT FOR THE EXTENDED AND SPENT MORE TIME TODAY WITH CURRENT SYSTEM AND CHALLENGES. MODELS CONTINUE TO HINT AT A LONGER PERIOD OF COLD WEATHER AND LATEST GFS MODELS HAVE EXTENDED THE COLD SPELL BY A DAY OR SO. && .DMX WATCHES/WARNINGS/ADVISORIES...WINTER WX ADVY ENTIRE FORECAST AREA THROUGH MIDNIGHT TONIGHT. && VACHALEK
Hazardous weather outlook, Jan 12, 5:52 AM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 552 AM CST WED JAN 12 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-131200- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE- PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 552 AM CST WED JAN 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT AREAS OF LIGHT FREEZING DRIZZLE AND FOG ARE LIKELY EARLY THIS MORNING. THERE WILL BE A CHANCE OF LIGHT FREEZING RAIN AND LIGHT SLEET LATER THIS MORNING AND AGAIN LATE THIS AFTERNOON. ISOLATED NON- SEVERE THUNDERSTORMS ARE ALSO POSSIBLE TODAY OVER THE SOUTHERN AND EASTERN COUNTIES. A MIX OF FREEZING RAIN...SLEET...AND SNOW IS POSSIBLE THIS EVENING THROUGH MIDNIGHT TONIGHT. ICE ACCUMULATION MAY APPROACH ONE- QUARTER OF AN INCH IN PORTIONS OF CENTRAL IOWA THIS EVENING. SNOW AMOUNTS WILL BE LIGHT BUT THE COMBINATION OF ICE AND SNOW COULD MAKE FOR DIFFICULT TRAVEL AT TIMES LATER THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME BUT REPORTS OF SNOWFALL OR ANY ICE ACCUMULATION WILL BE APPRECIATED. REV
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.